Alert archive / Indiana / River Flood Warnings in 2017
River Flood Warning 318, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Nov 5, 2017, 10:17 PM EST for Bartholomew County, Johnson County, Shelby County, Indiana. It took effect at Nov 6, 2017, 9:38 PM EST. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2017, 10:17 PM EST (03:17 UTC)
- In effect from
- Nov 6, 2017, 9:38 PM EST
- Expired
- Nov 8, 2017, 7:24 PM EST
- In force
- 46 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Bartholomew County, IN, Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Driftwood River near Edinburgh (DREI3). The gauge peaked at 12.49 ft at Nov 7, 2017, 7:00 AM EST.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03363000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Nov 5, 9:53 PM EST, 24 minutes earlier.
Area forecast discussion, Nov 5, 9:53 PM EST, 24 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 953 PM EST Sun Nov 5 2017 .UPDATE... The Near Term section has been updated below. && .SYNOPSIS... Issued at 306 PM EST Sun Nov 5 2017 Low pressure along with a strong cold front will move through the area this evening bringing the potential for heavy rain and severe thunderstorms. Cooler air will then rule into next week with highs in the 40s to around 50 for much of the period. A couple of weaker systems will bring precipitation to parts of the area Monday, Tuesday, and next Sunday. && .NEAR TERM.../Tonight/ Issued at 950 PM EST Sun Nov 5 2017 Have cancelled remainder of convective watch as activity has become more disorganized and waned in strength, with prefrontal line having moved southward out of the forecast area. Showers and scattered thunderstorms will continue across the southern forecast area for another few hours before ending after midnight. Some hydrologic issues remain, but in general things are starting to transition more to a minor flood event on the rivers. Have also cancelled the flash flood watch all but the southeastern quadrant of the area. Previous discussion follows. Issued at 306 PM EST Sun Nov 5 2017 The first wave of low pressure, riding along a front from near the northwest forecast area southwest into the St. Louis area, was moving out of the forecast area. However, more waves are to the southwest along the front, with more thunderstorms associated with them. Have already seen severe thunderstorms and possible tornadoes across the area this afternoon, with good shear and instability for this time of year. These favorable conditions will continue into this evening. Upstream mid level lapse rates are higher than across the area, and some of this air will advect in, increasing the hail threat as well. In addition, high precipitable water values continue with good 850mb moisture transport. Some areas have received over a couple of inches of rain. With more storms moving in, the flash flood threat will continue. Thus will continue with the Flash Flood Watch. Given all the above, will continue with high PoPs through 00Z, then gradually decrease them from northwest to southeast through the evening, with some lower PoPs hanging around longer across the southeast until near 12Z. Will keep the Flash Flood Watch going through 400 AM for now, but will likely be able to cancel it early as the heavy rain moves out. Will watch closely. The model blend looks reasonable for low temperatures tonight with cold advection behind the front. && .SHORT TERM.../Monday through Wednesday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Monday looks to remain dry. Went higher than the blend for sky cover Monday as an inversion will likely trap moisture. Chances for rain will return to much of the area Monday night as a wave rides along to the south. Forcing looks good south with decent frontogenetical forcing added to the mix. Will go likely PoPs far south Monday night, with only slight chance PoPs north. Kept some lingering low PoPs Tuesday morning. Low chances for rain will move back in to far southern areas Tuesday night with another wave, but not all models have rain that far north. Thus confidence is low for these Tuesday night PoPs. High pressure will bring dry conditions Wednesday. && .LONG TERM.../Wednesday Night Through Sunday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Much of the long term will be quiet with high pressure in control. However, a developing upper trough and a surface low pressure system could bring some precipitation Saturday night into Sunday. Temperatures look cold enough that some snow may mix in with the rain Saturday night & Sunday morning. Temperatures will remain below average through the period. && .AVIATION /Discussion for the 06/00Z TAFs/... Issued at 618 PM EST Sun Nov 5 2017 Predominantly MVFR conditions through the night into Monday morning. Cannot rule out periods of IFR ceilings. Conditions should improve Monday afternoon. Showers and storms continue to coalesce into clusters and line segments at this time and the complex will generally sag southeastward as the front does so with time. LAF is done with convection but HUF/IND will have the threat for the first few hours of the period, and BMG for a bit longer. Winds will become more northwesterly and northerly with time as the front moves out, with speeds generally around 9-12KT. A few gusts cannot be ruled out, particularly with showers and storms early in the period, but will be transient at best. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM EST Monday for INZ054>057-062>065- 070>072. && SYNOPSIS...50 NEAR TERM...50/Nield SHORT TERM...50 LONG TERM...50 AVIATION...Nield
Hazardous weather outlook, Nov 5, 8:10 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 810 PM EST Sun Nov 5 2017 INZ021-028>031-035>049-051>057-060>062-070115- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, and Bloomington 810 PM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered thunderstorms into tonight. Hazards: Gusty winds...small hail...brief downpours...and cloud to ground lightning. Timing: Through 3 am EST. Discussion: The passage of a cold front into tonight will bring the threat for scattered thunderstorms to portions of central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is no longer anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ063>065-067>072-070115- Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson- Jennings- Including the cities of Columbus, Vincennes, Bedford, and Seymour 810 PM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Severe thunderstorms and heavy rainfall. Hazards: Damaging winds...large hail...a few tornadoes...heavy rainfall causing flooding and cloud to ground lightning. Timing: Through 4 am EST. Discussion: The approach and passage of a cold front into tonight will bring the threat for severe thunderstorms and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Nov 5, 9:05 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 3 S MAYS 39.70N 85.44W
11/05/2017 RUSH IN LAW ENFORCEMENT
SEVERAL LARGE TREE LIMBS DOWN NEAR STATE
ROAD 3. RELAYED VIA LAW ENFORCEMENT. TIME
ESTIMATED VIA RADAR.
&&
AWLocal storm report, Nov 5, 9:30 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
930 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG SPRINGVILLE 38.93N 86.62W
11/05/2017 LAWRENCE IN BROADCAST MEDIA
WIDESPREAD DAMAGE ACROSS PORTIONS OF
SPRINGVILLE NEAR POPCORN ROAD. MOBILE HOME
DAMAGED, TRAILER KNOCKED OVER AND NUMEROUS
TREES DAMAGED.
&&
AWLocal storm report, Nov 5, 9:37 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
937 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 3 NNE POLAND 39.49N 86.93W
11/05/2017 PUTNAM IN PUBLIC
TREE LIMBS SNAPPED ALONG COUNTY ROAD 1200
SOUTH. RELAYED VIA SOCIAL MEDIA.
&&
AWLocal storm report, Nov 5, 9:58 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
958 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MUNCIE 40.19N 85.39W
11/05/2017 DELAWARE IN PUBLIC
FLASH FLOODING IN MUNCIE AND ACROSS MUCH OF
DELEWARE COUNTY. SEVERAL STREETS CLOSED WITH
WATER FLOWING OVER THEM IN MUNCIE.
&&
AWLocal storm report, Nov 5, 10:02 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1002 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD JONESVILLE 39.06N 85.89W
11/05/2017 BARTHOLOMEW IN PUBLIC
DISPATCH REPORTED FLOODED ROADS ACROSS
PORTIONS OF JONESVILLE.
&&
AWLocal storm report, Nov 5, 10:13 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 1 ENE HELMSBURG 39.27N 86.27W
11/05/2017 BROWN IN TRAINED SPOTTER
SPOTTER REPORTS 6-9 INCHES OF STANDING WATER
ON LICK CREEK ROAD NORTH OF STATE ROAD 45.
SEVERAL VEHICLES STALLED IN WATER.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:00 PM EST | Flash Flood Warning | IND | Johnson, Morgan, Rush, Shelby | 3 hr |
| Nov 5, 7:18 PM EST | Areal Flood Warning | IND | Brown, Monroe | 3 hr |
| Nov 5, 7:32 PM EST | Areal Flood Warning | IND | Bartholomew, Decatur | 3 hr |
| Nov 5, 7:43 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 32 min |
| Nov 5, 9:56 PM EST | Areal Flood Warning | IND | Delaware | 3 hr |
| Nov 5, 10:03 PM EST | Tornado Warning | IND | Jackson | 11 min |
| Nov 5, 10:17 PM EST | River Flood Warning | IND | Shelby | 36 hr |
| Nov 5, 10:17 PM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Nov 5, 10:17 PM EST | River Flood Warning | IND | Hamilton, Madison | 44 hr |
| Nov 5, 10:17 PM EST | River Flood Warning | IND | Hamilton, Marion | 38 hr |
| Nov 5, 10:17 PM EST | River Flood Warning | IND | Marion, Morgan | 50 hr |
| Nov 5, 10:17 PM EST | River Flood Warning | IND | Marion, Morgan | 55 hr |
| Nov 5, 10:17 PM EST | River Flood Warning | IND | Delaware, Randolph | 17 hr |
| Nov 5, 10:19 PM EST | River Flood Warning | IND | Henry, Rush, Shelby | 29 hr |
| Nov 5, 10:19 PM EST | River Flood Warning | IND | Bartholomew | 23 hr |
| Nov 5, 10:43 PM EST | River Flood Warning | IND | Johnson | 36 hr |
| Nov 5, 10:55 PM EST | Areal Flood Warning | IND | Bartholomew, Brown, Daviess, Decatur, Jackson, Jennings and 2 more | 3 hr |
| Nov 5, 10:56 PM EST | River Flood Warning | IND | Bartholomew | 15 hr |
| Nov 6, 1:39 AM EST | Special Weather Statement | IND | Decatur | 51 min |
| Nov 6, 4:51 AM EST | River Flood Warning | IND | Jackson, Jennings, Washington | 17 hr |
| Nov 6, 11:25 AM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 6 days |
| Nov 6, 11:25 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 53 hr |
| Nov 6, 11:25 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 56 hr |
Nearby
River Flood Warnings in Indiana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.